Idaho, 2013Winter Storm and Dust Storm in Idaho, December 1 to 3, 2013
December 1 to 3, 2013 · NWS PIH · 5 events in 5 counties and zones
A strong cold front moved through eastern Idaho and brought with it mountain snow and strong winds. Some high elevations recorded 9 inches or greater, while high winds brought a dust storm and closing interstate 15 on the 2nd north of Idaho Falls.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through eastern Idaho and brought with it mountain snow and strong winds. Some high elevations recorded 9 inches or greater, while high winds brought a dust storm and closing interstate 15 on the 2nd north of Idaho Falls.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 1, 9:35 AM MST, 25 minutes earlier.
Area forecast discussion, Dec 1, 9:35 AM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
935 AM MST SUN DEC 1 2013
.SHORT TERM...TODAY THROUGH WEDNESDAY. A QUICK UPDATE THIS MORNING
AS THE LATEST 12Z NAM MODEL WAS SHOWING A MOVE TOWARD THE POTENTIAL
FOR A MUCH STRONG WIND EVENT MONDAY AFTERNOON ACCOMPANYING THE
FRONTAL PASSAGE. HAVE OPTED AT THIS TIME TO ISSUE A HIGH WIND WATCH
FOR MONDAY FOR THE VALLEY ZONES...WITH THE IDEA THAT WE WILL
CERTAINLY SEE ADVISORY LEVEL WINDS IN ZONES 17/20/21 AND 22
POTENTIALLY SPIKING UP INTO WARNING CRITERIA WITH THE FRONTAL
PASSAGE SOMETIME BETWEEN 2 PM AND 6 PM MST. WE WILL BE ABLE TO HONE
IN ON THAT ITEM TONIGHT/MONDAY. SEE PREVIOUS DISCUSSION BELOW. HUSTON
WV IMAGERY THIS MORNING SHOWING UPPER LOW IN THE GULF OF ALASKA
BEGINNING TO SAG SOUTHEASTWARD. ATMOSPHERIC RIVER IS GETTING
CHANNELED BETWEEN THE LOW AND THE UPPER RIDGE AROUND 150W WITH
STRONG MOISTURE TRANSPORT PENETRATING INLAND INTO THE PACIFIC
NORTHWEST. NAEFS ENSEMBLE MEAN IVT LENDS CONFIDENCE TO A WET
FORECAST AS IT CONTINUES WITH A +4 STANDARD ANOMALY OVER MUCH OF
IDAHO. HAVE KEPT WITH FAIRLY HEAVY SNOW AMOUNTS IN THE CENTRAL
MOUNTAINS AND EASTERN HIGHLANDS WITH TOTAL ACCUMULATION OF UP TO 20
INCHES POSSIBLE. THUS WILL KEEP CURRENT HEADLINES IN PLACE. THE
ATMOSPHERIC RIVER SHIFTS SOUTHWARD LATE MONDAY AS A COLD FRONT
APPROACHES FROM THE NORTH. THE 700MB FLOW AHEAD OF THE FRONT IS
AROUND 50KTS ACROSS THE SNAKE PLAIN. GUSTY WINDS CAN BE EXPECTED
DURING THE DAY MONDAY AND INTO MONDAY NIGHT.
BEHIND THE FRONT...EXPECT LINGERING SNOWSHOWERS ESPECIALLY OVER THE
SOUTHERN HIGHLANDS WHERE THE UPSLOPE COMPONENT IS MOST FAVORABLE.
TUESDAY AND WEDNESDAY LOOK TO BE MUCH COOLER AS MODELS DEPICT HIGH
AMPLITUDE UPPER RIDGE INTO ALASKA WITH A NORTHERLY UPPER FLOW OVER
IDAHO. HINSBERGER
.LONG TERM...WEDNESDAY THROUGH SATURDAY. SHARP HIGH PRESSURE RIDGE
NEAR 140W EXTENDING INTO ALASKA WITH COLD NORTHERLY WINDS DOWN
STREAM OVER SOUTHEAST IDAHO. THIS PATTERN PERSISTS PERHAPS AS FAR
OUT AS NEXT SUNDAY MORNING. COLD AIR APPEARS TO ORIGINATE AS FAR
AWAY AS THE EAST SIBERIAN SEA AND ARCTIC CIRCLE...DESCENDING THROUGH
THE NORTHWEST TERRITORIES. MODELS ARE SHOWING CONSISTENCY...AND
700MB WINDS LOOK FAVORABLE TO PUSH THIS AIR THROUGH THE MOUNTAIN
PASSES INTO THE UPPER SNAKE PLAIN. HAVE LOWERED BOTH HIGH AND LOW
TEMPERATURES WEDNESDAY THROUGH FRIDAY. KEPT SOME LOW POPS IN FOR
LIGHT SNOW EACH DAY...AS THE AIR IS RATHER COLD. TEMPERATURES WILL
BE THE BIG STORY. WEDNESDAY MORNING...NORTHERLY SURFACE WINDS NEAR
10 MPH AND MORNING LOWS NEAR ZERO IN THE UPPER SNAKE PLAIN WILL
SUPPORT EXTREME WIND CHILLS OF 15 TO 25 BELOW ZERO. THURSDAY MORNING
SHOULD BE THE COLDEST...SOME ZERO TO MINUS 10F AIR
TEMPERATURES...NOT WIND CHILLS...POSSIBLE. THE TRADE OFF COULD BE
NORTH WINDS SLIGHTLY LIGHTER AND REDUCING THE WIND CHILL THREAT.
THERE IS SOME MODEL SUPPORT FOR TEMPERATURES TO BE SEVERAL DEGREES
COLDER THAN CURRENTLY FORECAST...AND IF WE HAVE GOOD FRESH WHITE
SNOW COVER THAT IS POSSIBLE. RS
&&
.AVIATION...MVFR CEILINGS WILL BE THE GENERAL RULE AT ALL TAF SITES
TODAY THROUGH MONDAY. A DISTURBANCE EMBEDDED IN THE WESTERLY FLOW
ALOFT WILL CROSS KSUN MID DAY...THE SNAKE PLAIN BETWEEN 21Z AND 03Z
THIS AFTERNOON. LIGHT RAIN AND OR SNOW IS POSSIBLE AT KSUN 15-22Z
AND AT KIDA AND KPIH 21-03Z. SNOW LEVELS WILL BE NEAR 5800 FT MSL AT
KBYI SLOPING TO 5300 FT MSL TOWARDS THE MONTANA BORDER. MOUNTAINS
WILL BE OBSCURED AS THE STORM SYSTEM MOVES SLOWLY SOUTH...CROSSING
INTO UTAH BY 03/06Z. BREEZY WEST TO SOUTHWEST WINDS 20 TO 30 MPH
18-02Z TODAY...AND AGAIN MONDAY. POST FRONTAL WINDS NORTHERLY AT
KIDA 03/02Z AND KPIH 03/03Z. RS
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT MST MONDAY
NIGHT ABOVE 6000 FEET FOR THE IDZ032.
WINTER STORM WARNING FROM NOON TODAY TO 6 AM MST TUESDAY ABOVE
6000 FEET FOR THE IDZ019-023.
WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT MST MONDAY
NIGHT ABOVE 6000 FEET FOR THE IDZ031.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MST TUESDAY
ABOVE 6000 FEET FOR THE IDZ025.
WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT MST MONDAY
NIGHT IDZ018.
HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
IDZ017-020-021.
&&
Hazardous weather outlook, Dec 1, 4:16 AM MST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
416 AM MST SUN DEC 1 2013
IDZ017>025-031-032-021130-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
416 AM MST SUN DEC 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNINGS AND ADVISORIES ARE IN PLACE FOR MUCH OF THE
SOUTHEAST IDAHO HIGH COUNTRY THROUGH TUESDAY. VISIT OUR WEBSITE
FOR FURTHER INFORMATION. EXPECT SNOW TO INTENSIFY ACROSS THE
CENTRAL MOUNTAINS AROUND NOON AND SPREAD TO THE EASTERN HIGHLANDS
BY MID-AFTERNOON. WINDS WILL INCREASE THROUGH THE DAY AND COULD
CAUSE BLOWING AND DRIFTING SNOW IN THE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MODERATE TO HEAVY SNOW WILL CONTINUE THROUGH TUESDAY WITH STRONG
WINDS...POSSIBLY APPROACHING WARNING LEVEL...DURING THE DAY
MONDAY. BLOWING AND DRIFTING SNOW WILL LIKELY MAKE FOR HAZARDOUS
TRAVEL. TEMPERATURES AND WILL PLUMMET ACROSS THE REGION WEDNESDAY
AND BEYOND WITH WIND CHILLS DROPPING AS LOW AS 20 TO 30 DEGREES
BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Event by event
3 winter storm, 1 heavy snow, 1 dust storm. Local standard time, as filed.
Winter Storm, Sawtooth Mountains
- When
- December 1, 10:00 AM MST to December 2, 11:00 PM MST
- Where
- Sawtooth Mountains forecast zone
- Reported by
- SNOTEL
Copper Basin recorded a wind gust of 61 mph on the 2nd and Mill Creek Summit recorded 11 inches of snow.
Winter Storm, Upper Snake Highlands
- When
- December 1, 12:00 PM MST to December 2, 11:00 PM MST
- Where
- Upper Snake Highlands forecast zone
- Reported by
- SNOTEL
Several wind gusts of between 40 and 60 mph were recorded on the 2nd with White Elephant getting 9 inches of snow.
Heavy Snow, Big and Little Wood River Region
- When
- December 1, 12:00 PM MST to December 2, 11:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- SNOTEL
Heavy snow fell at high elevation SNOTEL sites with the following amounts recorded: 9 inches at Hyndman, 10 inches at Lost Wood Divide, and 28 inches at Vienna Mine.
Winter Storm, Lost River / Pahsimeroi
- When
- December 1, 12:00 PM MST to December 2, 11:00 PM MST
- Where
- Lost River / Pahsimeroi forecast zone
- Reported by
- SNOTEL
Forty to 60 mph wind gusts were recorded on the 2nd with the Meadow Lake SNOTEL recording 12 inches of snow.
Dust Storm, Upper Snake River Plain
- When
- December 2, 8:00 AM MST to December 3, 3:00 AM MST
- Where
- Upper Snake River Plain forecast zone
- Reported by
- Broadcast Media
Wind gusts of 60 to 70 mph caused a dust storm and the closure of interstate 15 on December 2nd from Idaho Falls to Roberts covering a 16 mile stretch from milepost 119 to 135. The road was closed at 9:17 am and remained closed until the morning of the 3rd.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Massachusetts, December 1, 201340 injured · $800,000 · 1 event
- Heavy Snow and Winter Weather in Washington, December 1 to 2, 20131 death · 1 injured · $40,000 · 2 events
- Cold in Illinois, December 1, 20131 death · 1 event
- Drought in Texas, December 1 to 31, 2013$5.0 million · 22 events
- High Wind in Wyoming, December 1 to 2, 201377 kt wind · 43 events
- Drought in New Mexico, December 1 to 31, 201330 events
- Blizzard and Winter Storm in Montana, December 1 to 3, 20132 injured · 9 events
- Cold in Nebraska, December 1, 201322 events
- Winter Storm in Montana, December 1 to 4, 201317 events
- Flash Flooding and Debris Flow in Hawaii, December 1 to 2, 20131 injured · 50 kt wind · 8 events
- Drought in Oklahoma, December 1 to 31, 201315 events
- Drought in Nebraska, December 1 to 31, 201314 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490090, 490093, 490103, 490104, 490098.